Nine Things About Narcan

0
170

NarcanWhen administered through injection or by nasal spray, naloxone—also known by its brand name, Narcan—can reverse an overdose by temporarily blocking the effects of opiates like heroin and opioid painkillers such as Oxycontin and Vicodin. Governor Andrew Cuomo recently announced the availability of naloxone without a prescription at pharmacies across the state. It’s a great move and here’s what you need to know about the life-saving medication and its use:
1. Naloxone is not a new drug and has been used by emergency medical personnel for decades. As the heroin crisis continues to deepen, especially here on Long Island, the widespread distribution of naloxone is an important strategy for reducing fatalities.

2. Shallow or erratic breathing, choking or gurgling sounds, constricted pupils, blue/purple fingernails, lips and skin, loss of consciousness and unresponsiveness are all symptoms of an overdose.

3. For a person whose breathing is severely impaired, rescue breathing is one of the most important steps in preventing death. Check the person’s mouth and clear an airway by tilting their head back, pinch their nose and give two full breaths, followed by a breath every five seconds.

4. Don’t hesitate to administer naloxone. The nasal spray works just as well as injectable naloxone and poses no danger to those who come in contact with it. The medication has no potential for abuse and has no effect on a person who has not taken opioids.

5. Naloxone doesn’t work on other drugs like cocaine, Xanax or on alcohol, but if a person is overdosing on a combination of substances that includes an opiate, blocking the effect of that drug may help reverse the overdose.

6. Calling 911 after administering naloxone is critical. Naloxone blocks the effects of an opioid for 30 to 90 minutes and when the medication wears off, the person may slip back into a life-threatening state. New York’s 911 Good Samaritan law prohibits drug-related criminal prosecutions of those who call for help in the midst of an overdose.

7. Someone revived with Narcan will likely experience significant withdrawal symptoms that are unpleasant and uncomfortable. The best way to address those symptoms is via good emergency medical care rather than using more opioids that increase the risk of subsequent overdose.

8. Everyone should have naloxone, even if you don’t think you’ll need it. Seniors and pain patients, young people and their friends, and a few people you never imagined are at risk for overdose. Given the current crisis, naloxone should be a part of everyone’s medicine cabinet and available in public spaces, like defibrillators.

9. Narcan isn’t a cure for addiction any more than CPR is a cure for heart disease. An averted fatality may provide a life-changing opportunity for health, wellness and recovery. If you know someone who is struggling with a substance use disorder, help create a bridge to treatment by giving them information about local resources, accompanying them to appointments and supporting them as they do battle with a relentless brain disease.

—Jeffrey L. Reynolds, Ph.D

President/CEO of Family & Children’s Association

Leave a Reply